Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 10, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 16, 2017, 5:17 PM EDT for Cameron County, Clearfield County, Elk County, Pennsylvania. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2017, 5:17 PM EDT (21:17 UTC)
- Expired
- Apr 16, 2017, 6:15 PM EDT
- In force
- 58 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cameron County, PA, Clearfield County, PA, Elk County, PA
The radar
The State College radar (KCCX), 51 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 5:24 PM EDT | TSTM WND DMG | Force, PA | TREES DOWN IN JAY TOWNSHIP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
599
WUUS51 KCTP 162117
SVRCTP
PAC023-033-047-162215-
/O.NEW.KCTP.SV.W.0010.170416T2117Z-170416T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
517 PM EDT SUN APR 16 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southeastern Elk County in north central Pennsylvania...
Northern Clearfield County in central Pennsylvania...
Southeastern Cameron County in north central Pennsylvania...
* Until 615 PM EDT
* At 516 PM EDT, a severe thunderstorm was located near Force, moving
east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
DuBois, Stevenson Dam, Force, Benezette, Sandy, Hicks Run,
Brockport, Parker Dam State Park, Medix Run, S.B. Elliot State
Park, Penfield, Weedville, Kersey, Driftwood, Falls Creek, Penn
State Dubois and Treasure Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4137 7799 4122 7809 4115 7804 4114 7806
4110 7880 4114 7880 4120 7876 4120 7871
4123 7871 4123 7873 4126 7874 4137 7867
4142 7799
TIME...MOT...LOC 2116Z 270DEG 44KT 4129 7855
HAIL...<.75IN
WIND...60MPH
$$
JungWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 4:30 PM EDT, 47 minutes earlier.
Area forecast discussion, Apr 16, 4:30 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service State College PA 430 PM EDT Sun Apr 16 2017 .SYNOPSIS... Numerous showers and thunderstorms will occur before a cold front pushes through later tonight. A few storms could produce gusty winds and small hail. Cooler and drier conditions will return for Monday and Tuesday. An active weather pattern is then in store for the rest of the work week. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... A potent upper level short wave pushing across the lower lakes and firing up a nearly solid line of storms. The storms did form right on time per the RAP and HRRR forecasts, and these will be followed closely for the next few ours tracking POPs/timing for the convection. Elsewhere, sct shra are trying to grow, but need some help from better dynamics. Strong WSW winds just aloft are leading to storm motion speeds in the 40-50kt range. If these steering winds mix down, the gusts would be severe. But, most of the storms will be sub-severe with only very meager/thin CAPE and low tops due to warm temps aloft and dewpoints only in the 50s. The gradient winds out ahead of the storms are going to be stronger than behind them later this evening as we enter a lull behind this advance trough. Gusts have been and will continue to be into the 30s. && .SHORT TERM /MIDNIGHT THROUGH 6 PM MONDAY/... Most of the showers and thunderstorms will progress southward this evening and drop south of the Mason Dixon line by midnight. However, some showers may linger into the second half of the night south of the Turnpike. Shallow cool air will overspread central PA through dawn with patchy fog possible, but the winds will not die off. Monday will remain dry and it will be much cooler with highs some 10-15 degrees cooler than Sunday maxes. Expect the north to struggle to reach 60F while southern areas top out a few degrees either side of 70F. Winds will pick back up in the daytime with gusts into the 20s over the NW half of the area. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... *Periods of rain likely between next Wednesday Night-Friday. High pressure building into the area will bring a chilly Monday night with temperatures falling into the 30s/40s. Temps Tue will initially rise slowly, then pick up in plentiful sunshine as readings rebound into the 60s on warmer return flow. Shortwave lifting eastward across the Great Lakes Tue night into Wed will push a warm front across the Ohio Valley along with increasing chances for mainly light showers. Frontal boundary stretches out E-W across the region for mid/late week as a more potent storm system rides along it Thu into Fri. 16/12z GFS more aggressive than the EC in deepening this system, and even develops a closed low as it tracks from the E Great Lakes into New England. So periods of showers/rain during this time along with intermittent chances for tstorms. That system pulls off to the NE Fri night into Sat with cooler and drier air filtering in behind. Still looks like yet another system could bring unsettled weather Sat night and Sunday as flow amplifies over the TN Valley. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Latest HRRR and RAP did rather well with the onset of the TSRA across the north, and the forecasts and expected speed of movement will bring them down into the central and SW terminals by 22Z. The SHRA to across the rest of the area aren't even brining the viz or cigs down. The storms should remain very short in stature with lower than optimal dewpoints and warm-ish temps aloft. The main line of storms will likely clear most of the terminals before 01Z. Without much convergence to the wind and weakening upper support and loss of sun/heating, the expected line of storms may just fall apart before reaching MDT and LNS. A brief period of lower clouds/fog could affect the central/wrn terminals after the storms move through. The timing of ending of precip right at or just before sunset means there won't be much time for the ground/llvls to dry out before nocturnal cooling ensues. However, will leave out the mention of widespread fog at this point due to the possibility of the lower clouds and the expectation of the wind staying up through the night. VFR expected for Monday and into Tuesday as high pressure builds down from the north. Outlook... Wed-Thu...Nmrs SHRA/TSRA. Restrictions likely. Fri...SHRA/breezy/restrictions psbl NW. VFR elsewhere. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...RXR AVIATION...Dangelo
Hazardous weather outlook, Apr 16, 3:13 AM EDT, 14 hours 4 minutes before
Hazardous Weather Outlook National Weather Service State College PA 313 AM EDT Sun Apr 16 2017 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-170715- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 313 AM EDT Sun Apr 16 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. A cold front will cross the region this afternoon and tonight... producing scattered showers and isolated thunderstorms. A few storms could produce gusty winds, small hail and heavy downpours...but widespread severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 16, 3:24 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service State College PA
324 PM EDT SUN APR 16 2017
PAZ006-037-162015-
Potter PA-Tioga PA-
324 PM EDT SUN APR 16 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 415 PM EDT...
At 323 PM EDT, Doppler radar indicated a strong thunderstorm near
Harrison Valley, moving east at 50 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Mansfield, Elkland, Keeneyville, Harrison Valley, Covington,
Westfield, Tioga, Roseville, Ulysses, Knoxville, Osceola, Mansfield
University, Tioga Junction, Blossburg and Wellsboro.
LAT...LON 4192 7691 4181 7690 4165 7697 4191 7783
4200 7779 4200 7735
TIME...MOT...LOC 1923Z 288DEG 42KT 4198 7769
CRSpecial weather statement, Apr 16, 3:56 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service State College PA
356 PM EDT SUN APR 16 2017
PAZ005-006-010-011-017-037-162030-
McKean PA-Potter PA-Cameron PA-Clearfield PA-Tioga PA-Elk PA-
356 PM EDT SUN APR 16 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN...POTTER...
CAMERON...CLEARFIELD...TIOGA...AND ELK COUNTIES UNTIL 430 PM EDT...
At 356 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Genesee to Knox. Movement was east at 50
mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Ridgway, St. Marys, Johnsonburg, Galeton, Harrison Valley, Crosby,
East Branch Dam, Cameron, Kinzua Bridge State Park, Westfield,
Genesee, Denton Hill State Park, Lyman Run State Park, Portland
Mills, Keeneyville, Cherry Springs State Park, Smethport, Roulette,
Brandy Camp and Elk River.
LAT...LON 4187 7715 4113 7880 4120 7877 4120 7871
4123 7871 4123 7874 4126 7874 4137 7897
4135 7902 4134 7910 4141 7910 4143 7906
4145 7906 4145 7898 4144 7896 4158 7895
4200 7802 4200 7779
TIME...MOT...LOC 1956Z 290DEG 43KT 4197 7795 4126 7954
CRSpecial weather statement, Apr 16, 4:41 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service State College PA
441 PM EDT SUN APR 16 2017
PAZ006-010>012-017-018-162115-
Potter PA-Northern Centre PA-Northern Clinton PA-Cameron PA-
Clearfield PA-Elk PA-
441 PM EDT SUN APR 16 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER...NORTHERN
CENTRE...NORTHERN CLINTON...CAMERON...CLEARFIELD...AND ELK COUNTIES
UNTIL 515 PM EDT...
At 441 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Coudersport to near Brockport. Movement was
southeast at 40 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
DuBois, St. Marys, Clearfield, Cross Fork, Force, Curwensville, Hicks
Run, Cameron, Keating, Woodland, Hyde, Tamarack, Lecontes Mills,
Medix Run, Kettle Creek State Park, S.B. Elliot State Park, Penfield,
Karthaus, Westport and Rockton.
LAT...LON 4140 7759 4088 7856 4116 7879 4120 7876
4120 7871 4123 7871 4123 7874 4126 7874
4130 7882 4162 7823 4162 7820 4163 7820
4176 7796
TIME...MOT...LOC 2041Z 326DEG 33KT 4168 7800 4127 7876
CRSpecial weather statement, Apr 16, 4:43 PM EDT, 34 minutes before
Special Weather Statement National Weather Service State College PA 443 PM EDT SUN APR 16 2017 PAZ006-037-162115- Potter PA-Tioga PA- 443 PM EDT SUN APR 16 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA COUNTIES UNTIL 515 PM EDT... At 442 PM EDT, Doppler radar indicated a strong thunderstorm near Galeton, moving east at 45 mph. Wind gusts up to 50 mph are possible. Locations impacted include... Wellsboro, Keeneyville, Galeton, Lyman Run State Park, Morris, Leonard Harrison State Park, Gaines and Arnot. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4166 7779 4184 7779 4189 7713 4162 7713 TIME...MOT...LOC 2042Z 269DEG 39KT 4176 7769 Jung
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:24 PM EDT | Special Weather Statement | CTP | Tioga | 51 min |
| Apr 16, 3:56 PM EDT | Special Weather Statement | CTP | Cameron, Elk, Potter | 34 min |
| Apr 16, 4:41 PM EDT | Special Weather Statement | CTP | Cameron, Clearfield | 34 min |
| Apr 16, 4:43 PM EDT | Special Weather Statement | CTP | Tioga | 32 min |
| Apr 16, 5:40 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 65 min |
| Apr 16, 5:48 PM EDT | Special Weather Statement | CTP | Clinton, Lycoming | 27 min |
| Apr 16, 6:03 PM EDT | Special Weather Statement | CTP | Cambria | 27 min |
| Apr 16, 6:08 PM EDT | Special Weather Statement | CTP | Clinton | 37 min |
| Apr 16, 6:21 PM EDT | Special Weather Statement | CTP | Cambria | 24 min |
| Apr 16, 6:32 PM EDT | Special Weather Statement | CTP | Blair | 28 min |
| Apr 16, 6:38 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Clearfield, Huntingdon | 20 min |
| Apr 16, 7:33 PM EDT | Special Weather Statement | CTP | Somerset | 27 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.